According to researchers, the first study conducted on the effect of antidepressants on male fertility has revealed that these drugs could reduce the sperm count.
The possible harmful effects of antidepressants on concentration and mobility of the sperm has been revealed by a case report on two patients prescribed the most common class of the drugs that includes Seroxat and Prozac.
Doctors observed that two men undergoing treatment for infertility at the Cornell Medical Centre, in New York, had their fertility restored when they stopped taking selective serotonin reuptake inhibitors (SSRIs). However, the problem resumed on the restart of the antidepressants.
One patient was on citalopram, marketed as Cipramil in Britain and the other was on sertraline, sold as Lustral in Britain. The second patient was prescribed a different SSRI, venlafaxine or Effexor. The sperm count was affected in the same manner as with the previous drug.
Similar effect has been found in several other patients. A clinical trial is being conducted on 30 men prescribed sertraline.
Peter Schlegel, who presented the research yesterday at the American Society for Reproductive Medicine conference, in New Orleans, said: 'The patients had normal sperm counts and motility before medication. On the medication they have severe deterioration of both. The same patients going on and off medication had the same pattern. It shows a strong association.'
Common side effects of the drugs are impotence and delayed ejaculation. Dr Schlegel suggests that sperms may be prevented by the drugs from getting into the semen.
Allan Pacey, senior lecturer in andrology at the University of Sheffield, said: 'There does seem to be a major correlation. Maybe this is an unknown side effect of these drugs that is only just coming to light.'
According to the researchers, patients on SSRIs should not discontinue the drugs due to sperm count concerns, as abrupt alterations may deteriorate psychiatric conditions.
In Britain, millions of people are prescribed the antidepressants SSRI.